It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • how long after starting to wean off fentanly do you have withdrawl symptoms

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 04-29-2009, 05:50 PM   #1
    brewertracy
    Registered User
    (female)
     
    Join Date: Apr 2009
    Location: Brentwood, ca
    Posts: 1
    brewertracy HB User
    how long after starting to wean off fentanly do you have withdrawl symptoms

    how long after starting to wean off fentanly do you have withdrawl , I was on 75 mcg for about 2 months. I hate it I have little ones that need me. I have RSD and I know its a life long things and maybe if I was older and no kids at home I would be content to stay on the fentanyl. ANyway I started weaning down to 50 PM said for a month then 25 for a month and then 12.5 its been 18 hours and I am naucious and aggitated? Is this normal and will it be like this every step down. Just curious.
    Tracy

     
    Sponsors Lightbulb
       
    Old 04-30-2009, 02:39 PM   #2
    brianpain33
    Senior Veteran
    (male)
     
    Join Date: Aug 2007
    Location: COLUMBUS, OHIO
    Posts: 2,153
    brianpain33 HB Userbrianpain33 HB User
    Re: how long after starting to wean off fentanly do you have withdrawl symptoms

    Oh yeah it will definitely be like that which is why many doctors step it down more gradually with the 12.5mcg patch. So you would go from 75mcg to 62.5mcg (50 + 12.5) to 50mcg to 37.5mcg (25 + 12.5), etc.

    I would highly suggest having some Gatordae, Immodium, Dramamine(anti-nausea) which you can get the less drowsy formula, or call and have your doc prescribe Phenergan(it will make you very drowsy though). The list of withdrawal symptoms can include: anxiety, shaking, muscle cramps, sweating, nausea, vomiting, diarhea, flu-like feeling, fatigue, etc. If the step down is too much and you can not handle the withdrawal then ask for the more gradual withdrawal or something to add to it (ie. Vicodin or Percocet).

    Can I ask why you are wanting to go off of the fentanyl patch? Is it only due to the fact that you have children? You can wear it in places where they would not contact. To be honest, you are not going to be much good to them if you are in severe pain either. I would definitely reconsider staying on the patch or switching to something else in a pill form.

    brian

     
    Old 04-30-2009, 08:50 PM   #3
    Executor
    Inactive
    (male)
     
    Join Date: Jan 2008
    Posts: 3,998
    Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
    Re: how long after starting to wean off fentanly do you have withdrawl symptoms

    Quote:
    Originally Posted by brianpain33 View Post

    Oh yeah it will definitely be like that which is why many doctors step it down more gradually with the 12.5mcg patch. So you would go from 75mcg to 62.5mcg (50 + 12.5) to 50mcg to 37.5mcg (25 + 12.5), etc.
    Brian is correct. Weaning by 25 each time is too big of a jump. 75 to 50 is a 33% decrease and the 50 to 25 will be even more dramatic, or 50% decrease. You really should supplement with a 12.5. You'll definitely want to use the 12.5 after the 25. I would not advise stepping down from 25 to zero. That's a cold turkey kind of thing.....It's not going to matter how long one has been weening.

    There is another poster here who is also weening and she's finally convinced her not-so-cooperative Doc to supplement each decrease with a 12.5. The relevant threads are (all deal with the same person weening from the 75mcg patch):

    "Re: "Deep Thoughts by Onyxgates" re Fentanyl Patch"

    "L4 L5 Post-terrior fusion Feb 9th Update"

    "Re: Need Help on How to Approach PM Doc"

    "Re: Fusion on Feb 9th and Pain Mgmt Doc Weaning"

    You'll find some very good information in these threads, especially regarding the strength of the med to other types of meds.

    Even with the more gradual decreases, you will feel some cruddy WDs....Fent is the strongest pain med out there. However, the good news is that it has a very short half life, so it usually moves through quicker than other pain meds.

    Best of luck to you with this.

    Regards,

    Ex

    Last edited by Executor; 04-30-2009 at 09:01 PM.

     
    Old 05-01-2009, 07:25 AM   #4
    ThreeBadDiscs
    Junior Member
    (female)
     
    ThreeBadDiscs's Avatar
     
    Join Date: Nov 2008
    Location: Washington, DC
    Posts: 38
    ThreeBadDiscs HB User
    Re: how long after starting to wean off fentanly do you have withdrawl symptoms

    Just wanted to let you know that the other way to make this transition easier is to increase your BT meds (if you have any) - with the OK of your doc, of course - or if you don't currently have BT meds, ask your doc to prescribe a short-acting med, like oxycodone IR, Percocet, etc. I was on 75 mcg patch with oxycodone IR 15mg for BT pain, and when we started weaning off the patch, we did it like you are (75 to 50 to 25 to nothing), and the first few days were AWFUL. So I called my doc, and he said to increase my BT meds for a few days, then gradually lower back to my "norm." So I did that and it worked like magic. So that's just another suggestion, and one that worked for me. The idea of using the 12.5 mcg patch to wean down is fine, but for me, I just wanted off of them, and it seems like that would take twice as long (unless you're only doing 2 weeks at each dose instead of a month, but still). Anyway, that's my 2 cents for you Take care, and I hope it gets better for you! -Liz

     
    Old 05-02-2009, 06:00 AM   #5
    Jema X
    Senior Veteran
    (female)
     
    Jema X's Avatar
     
    Join Date: Mar 2008
    Location: Australia
    Posts: 520
    Jema X HB User
    Re: how long after starting to wean off fentanly do you have withdrawl symptoms

    Hi, I'm sorry that you're going through this, you are very brave.

    Threebaddiscs has a very good point here. This method is a way of 'tricking' the brain with a different opioid (that's not so potent) and reducing wd symptoms. It would certainly be my preferred method, with the 12.5mcg drops. It might be something that you could discuss with your dr. It must be terrible to be going through this with childeren to look after.

    I hope that your wds settle soon. As mentioned before, fentanyl has a short half life, so if you can stick it out, by the end of the week you should be feeling much better.

    Good luck.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    how long does it take for cymbalta to get out of your system? dhof303 Depression 8 03-31-2011 09:38 AM
    How Long Does Withdrawl Symptoms Last? SHAYSER Smoking Cessation 7 06-24-2008 12:34 PM
    Xanax - how long to become habit-forming ShadowMum Addiction & Recovery 3 05-28-2008 05:50 PM
    How long before withdrawl symptoms from SSRIs start. Perry2 Anxiety 14 02-23-2008 11:14 PM
    VEry nervous about starting Paxil - any experiences? deenie Anxiety 10 01-04-2006 06:48 PM
    Stopping Lexapro and Starting Wellbutrin XL littlejmb Depression 438 10-29-2005 02:52 PM
    How long to ween off of Klonopin? (or benzos in general) tshont Anxiety 9 05-31-2005 09:25 AM
    Xanax w/d, HOW LONG...? lori j Panic Disorders 14 04-27-2005 06:39 PM
    How long will hydro withdrawl last drummerdude70 Addiction & Recovery 12 02-03-2004 10:40 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 11:57 PM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!